We are Macmillan. Cancer Support
I am 2.5 months post radiation treatment for naso-pharynx cancer (behind nose, top of throat). I have recovered pretty well from some of the side effects, however, I still have the nausea especially early evening and night. Because I cannot afford to lose weight I am battling to eat as every mouthful makes me feel sick.
I have been on & off the prescribed sickness medication as I don't believe it does any good.
Has anyone any ideas on how to control nausea and also how to build an appetite? NB I have tried peppermint tea.
Hello Jayne. I am glad that you have got through your treatment for nasopharangeal cancer, although the radiotherapy can cause some very distressing side effects. I found that even two and a half months after the RT it was still early days as although the treatment had finished, the radiation carried on having an effect on me. However, I didn't suffer from continuing sickness - it was the pain that hit the hardest so afraid that I can't really help with that one other than suggest you try different anti-sickness meds ?
I lost too much weight due to the RT and had to have a nasogastric tube for a while afterwards, but what I found beneficial was the Ensure Plus drinks .... they are high in both calories and nutrition. So maybe they would work for you if food is difficult ? I would have a word with your dietitian and see what she has to say .... there are other supplements available to help add those calories too. Take care and I hope you find some relief from the sickness very soon.
Find out more about the Community Champions
Download free Macmillan booklets
Joycee - Many thanks for this - all I could sustain through the RT was Strawberry Fresubin drinks and the thought of having another one of these makes me nauseous. I have a consultant meeting on 27th Feb and am terrified she will want to intervene with a tube, peg etc as I have lost half a stone since 6th Jan - making total weight loss 1.5 stones.
Will have to bump the calories up I think.
Hi Jayne,Im delighted u are recovering well. I imagine its the chemo and radio still in your system. I am no pro and I am sure you will have tried eating little and often but I know ginger helped my hubby who is 4 months post treatment for naso-pharynx (no longer feeling nausea). I think building appetite takes time (frustrating, I know). I know we were both eager for Hubby to put on weight but realised that time allows all that to happen. He lost 4 and half stone so we have some way to go. I wld go down homeopathic route - my hubby wld rubbish the idea completely. Try carbs for nausea. Will be trial and error I think unless a Doc' can give u something more difinitive. Good luck and again I am delighted you are on the other side of the treatment.
Best wishes, Mel
My partner had the same cancer as you, and you're the first in this community whom I have come across with precisely the same condition. We were told it is quite rare, and I'd be interested to hear of your experiences and progress. My partner is a head-in-sand kind of a person but I find it reassuring to read the experiences of other people who have had similar treatments. First (or second), the appetite. He is 8 months post-radiotherapy and is only now beginning to feel hungry now and again, or have an appetite if you wish. So, don't worry about that. The thing to remember is to try to eat, even though you may not feel like it. We were told calories help in the healing process. It has been a gradual progression from ensure/fortisip, to custard, to soup, to macaroni cheese and every form of pasta with lots of sauce, but now he can eat most things, apart from meat/fish/chicken (unless finely cut and covered in something wet), or spices, and he can't take any form of booze - it burns - apart from a rare sip of Baileys. So, eat. Appetite will come eventually.
He suffered with extreme nausea and fatigue in the post-radiation phase. We found that we had been inadvertently overdosing on the painkillers, taking them by the clock rather than as required. Also - and the only time we felt let down by the hosptal - after doing some internet research on more reputable sites - I learned that the anti-emetics could conflict with the painkillers. Once the dose was regulated and the anti-emetic changed (to Ondemet), the sickness subsided. However, part of the nausea was also attributed to withdrawal (coming down) from the painkillers (fentanyl and oromorph as morphine wasn't strong enough), so keep that in mind. The thing - that you never believe - is that it will eventually subside. That is no comfort when you are living through it however. Other side-effects - apart from weight and hair loss (from the radio) were becoming withdrawn (as a hermit), and suicidal thoughts, quite totally out of character. Severe, severe constipation. If you have had any of this, but never admitted to it, don't worry. You were not alone.
So, in sum, the nausea could be a combination of your meds, the doseage of your meds, the radiotherapy side effects, the drugs leaving your system, total onslaught your body endured. It will pass, but see if your clinic can look at the meds for "contraindications" and maybe change them. The appetite, it will come, but don't stress about that - just eat, even if you don't feel like it. Partner has had mouth ulcers (still flare up), still has mucosities (green slime from the nose), sore mouth, sore throat, fatigue, but is slowly getting stronger. I am happy to "chat" anytime.
Hi - It is reassuring to know of others' struggles and perhaps I am expecting too much after only 2.5 month post RT.
I believe "lucky " is not the correct word but I have not had any pain during or after treatment. Early on my Oncologist inundated me with painkillers, co-codomol, solpadene, oromorph etc I took as advised and all they did was make me feel even more sick - so I stopped taking them unless needed.
After treatment I was given a low dose fentanyl patch and some anti sickness tablets. At my consultants appointment in January she told me to come off Fentanyl (never had any pain) and continue with the sickness tablets.
I get up in a morning and have porridge, I manage to have some soup at lunchtime then tea-time the sickness starts - I think I am causing it myself by leaving too big a gap between lunch and tea but I am so tired then I cannot be bothered to make anything substantial.
My mouth has a life and mind of its own - it is always sore early evening.
I am so glad your partner is on the road to recovery - be it a long one I expect.
I too am available to chat most afternoons.
Hello again Jayne. Some excellent replies for you there ! Just a tip about eating, I found that if ever I felt like having porridge for my tea then so be it .... it doesn't really matter what you have so long as it goes down reasonably well. If you feel the time gap between lunch and tea causes the problem then either ' graze ' throughout the day or bring your teatime forward.
I found that eating a really good breakfast was best and then it wasn't too crucial if my appetite waned throughout the day when you start to feel tired ( back to the Ensures sometimes ! )
Yes, my mouth can still be sore .... or rather my tongue where it got hit badly by the RT, but I find that a warm, mild salt / bicarbonate of soda rinse can help soothe it. Anything is worth a try !
If you have any questions about our organisation our Macmillan team would love to hear from you
You can also follow us on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2010
what are these?